Maine, 2023

Winter Storm in Maine, March 4, 2023

March 4, 2023 · NWS GYX · 17 events in 17 counties and zones

Strong low pressure moved into the Ohio River Valley during the day on the 3rd. As it occluded, secondary low pressure began to develop near the Virginia Tidewater along the warm front.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong low pressure moved into the Ohio River Valley during the day on the 3rd. As it occluded, secondary low pressure began to develop near the Virginia Tidewater along the warm front. The secondary low pressure became dominant early on the 4th, and slowed down as it paralleled the southern New England coastline. Snow was quick to become moderate to heavy in strong warm air advection, eventually transitioning to a band of snow that paralleled the east to northeast storm track. Late on the 4th, low pressure pulled off to the northeast over the Canadian Maritimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 3, 10:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 3, 10:48 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1048 PM EST Fri Mar 3 2023

.SYNOPSIS...
A significant snowstorm will move into the region overnight.
Heavy snow will begin after midnight and continue into Saturday
morning. Snow will start to taper into Saturday afternoon but
not before a widespread 8 to 15 inches falls across much of the
forecast area. Conditions for clean up will be comfortable by
Sunday, as temperatures warm into the upper 30s and lower 40s.
After some gusty northwest winds Monday another weak system will
pass mainly south of the area but may spread snow or rain across
parts of the area. After that weather turns quiet for the rest
of the week.

&&

.NEAR TERM /TONIGHT/...
1050 PM Update... Another round of mainly minor edits to capture
latest trends. Despite radar returns overtaking the region...
surface observations and webcams are only just now showing snow
reaching the ground across the Monadnock region. There have been
a few cloud pulses... so can't rule out a bit of thundersnow
overnight into the morning, but without the confidence or
coverage to include a 15%+ prob anywhere for now. In general
though it should coincide with this initial band of snow
overtaking the northeast at this time.

730 PM Update... Little change to the forecast for now, except
to load in latest observed temperatures and make tweaks to those
trends through tonight... and to tighten up precip onset a
little bit with dew point depressions still a healthy 20 degrees
or so upstream over the Berks... indicating we've still got
some time yet before any snow reaches to surface. Otherwise the
forecast is in fine shape.

Previously...Very warm and dry today across much of the CWA.
Retreating high pressure isn’t leaving without remark, cycling
in dew points in the single digits. This combined with near full
sun today has created some deep dewpoint depressions to
overcome this evening and overnight ahead of a significant
winter storm.

Cirrus has begun to push into the region across central and
southern NH, and this course will continue across the NE CWA
into the evening. These northeastern points such as the ME
Capitol region and Somerset Co stand to fall quite a bit
temperature wise despite the warm day. If cirrus remains thin,
good radiational cooling conditions remain through just before
midnight.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...

...Significant Winter Storm Onsets Tonight...

Key impact notes for storm tonight into Saturday:

-Heavy, wet snowfall along the immediate coast will bring the
 chance for scattered power outages amid tree loading and
 increasing easterly wind gusts Saturday morning. This could
 also extend inland across far southern ME and SE NH.

-Intense snow rates between 1 to 2 inches per hour are likely
 late tonight and Saturday morning across the Warning area.
 Rates around 1 in per hour possible through rest of the day,
 creating dangerous travel conditions.

-Low visibility, below a quarter of a mile at times, will
 result due to falling and blowing snow through southern NH and
 southern ME for much the day Saturday.

Only some minor tweaks to going QPF and thus resulting snowfall
totals for the event. This was to increase QPF towards the
Midcoast to encompass any enhancement from coastal front
features. Hires guidance has been keen on this, as well as
global models. Exact placement of max QPF may be displaced over
the coastal waters, but combined with higher SLRs inland, this
will lead to Warning level snowfall for the coast and interior.
Still believe the area that makes out the best for snow totals
resides in far southern ME and the southern ME/NH border where
residence time of the aforementioned banding really makes an
impact.

HREF 1 in/hr rate probs continue to tick upward as confidence
improves, 2 in/hr probs are also increasing. This is
particularly noticeable along the overspreading FGEN band as it
rakes through the CWA between 4am and 7am. From that period
through to Saturday evening, travel will be dangerous and is not
advised in the Warning area. Snow rates remain elevated through
the afternoon, likely making it difficult for crews to maintain
road conditions.

By mid-morning, the two sfc lows will have consolidated into a
single low off the southern New England coast. This marks
roughly when the low will have made it’s furthest push north.
This is when winds will begin to increase along the coast,
portions of the interior, and southern NH. Easterly gusts to 30
mph can be expected across much of the mentioned area, with up
to 40 mph possible along the coast. This combined with snowfall
intensity will create very low visibility through the remainder
of the day.

With the low pivoting off the coast into the evening, a return
to NE flow across mid-ME should bring a quicker end to snow
here. Any sort of trof feature lingering over the CWA could
allow a light band of snow to continue into the late evening
hours, but impactful accumulating snow will be dwindling just
before midnight. The stronger winds will also begin to diminish
in the evening, becoming NW at around 10 mph after midnight.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Overview: Pattern will be dominated by North Atlantic blocking
thru the end of next week. Large systems will be forced under
the block...but showery weather will be in the forecast most
days.

Impacts: Primary concern will be S/WV trof squeezing under the
block Tue. A band of moderate precip is possible...and depending
on timing could be in the form of snow.

Forecast Details: As our significant winter storm departs the
upper low near the Maritimes will begin to retrograde towards
the area. This will tighten the pressure gradient locally...and
lead to some gusty winds early in the week. NBM likely running a
little hot...but gusts 25 to 30 mph possible Mon.

The continued retrograde of the upper low will force the next
S/WV trof under...passing thru or just north of the Mid
Atlantic. I feel modeling is going to waffle quite a bit with
this feature...as handling of the block will be everything
regarding track. 03.12z ECMWF lifts the block out ahead of the
trof...while the 03.12z GFS keeps it in place. In addition to
system track...it will also affect the magnitude of
frontogenesis along its track. Keeping the block in place may
produce a narrower but more impressive band of forcing vs a
faster moving system. While Tue will be colder...temps will
still be marginal for all snowfall...so timing and rates will be
important for any accumulation. In fact a purely daytime/light
event could result in predominately rain.

Beyond Tue a slowly drifting ridge aloft will move towards New
England. So offshore flow will dominate along with showers
mainly forced by terrain or any embedded S/WV trofs in the flow.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Short Term...VFR this evening, becoming MVFR then IFR later
tonight with lowering cigs. LIFR conditions are expected early
Saturday morning with decreasing visibility across southern NH
and ME TAF sites. Heavy SN and BLSN/DRSN expected through early
Saturday and afternoon. Snow begins to lighten through late
afternoon, with drastic improvement to ceilings and vis through
the evening hours. VFR may be possible shortly after midnight
for ME sites and most NH sites. Light winds this evening will
slowly become E after midnight. Gusts increase to 20 to 30 kts
early Sat morning through the day, slackening in the evening and
becoming NW.

Long Term...VFR conditions largely prevail in the extended.
Gusty northwest winds Mon approaching 30 kt at all terminals. A
period of IFR or lower conditions is possible in RA or SN Tue as
weak low pressure squeezes south of the block.

&&

.MARINE...
Short Term...Gale conditions expected over the bays and northern
coastal waters late tonight through Sat evening. Storm
conditions are also expected for southern and central coastal
waters as low pressure rapidly intensifies off the New England
coast. Low visibilities are also expected in heavy snow and
rain into Sat evening. Storm conditions subside to Gale Sat
evening, becoming SCA after midnight.

Long Term...While SCA conditions continue Sun...a tightening
pressure gradient with retrograding upper low will support
marginal gale force gusts outside the bays Sun night into Mon.
Winds and seas gradually diminish thru Tue. Despite a brief
relaxation of flow Tue...SCA conditions should develop again Wed
into Thu outside of the bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 4 AM to 7 PM EST Saturday for MEZ007-
     013-021-022-028.
     Winter Weather Advisory from 4 AM to 7 PM EST Saturday for
     MEZ008-009-014.
     Winter Storm Warning until 7 PM EST Saturday for MEZ012-
     018>020-023>027-033.
NH...Winter Storm Warning from 4 AM to 7 PM EST Saturday for NHZ001-
     002.
     Winter Storm Warning until 7 PM EST Saturday for NHZ004.
     Winter Storm Warning until 7 PM EST Saturday for NHZ003-
     005>015.
MARINE...Gale Warning until 1 AM EST Sunday for ANZ150.
     Gale Warning from 4 AM to 7 PM EST Saturday for ANZ151-153.
     Storm Warning from 7 AM to 7 PM EST Saturday for ANZ152-154.

&&

UPDATE...Casey
NEAR/SHORT TERM...Cornwell
LONG TERM...Legro
Hazardous weather outlook, Mar 3, 3:14 PM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
314 PM EST Fri Mar 3 2023

NHZ003-005>015-042015-
Northern Grafton-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
314 PM EST Fri Mar 3 2023

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-013-021-022-028-NHZ001-002-042015-
Northern Oxford-Southern Franklin-Kennebec-Interior Waldo-
Coastal Waldo-Northern Coos-Southern Coos-
314 PM EST Fri Mar 3 2023

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012-018>020-023>027-033-NHZ004-042015-
Southern Oxford-Interior York-Central Interior Cumberland-
Androscoggin-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Interior Cumberland Highlands-Northern Carroll-
314 PM EST Fri Mar 3 2023

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ008-009-014-042015-
Northern Franklin-Central Somerset-Southern Somerset-
314 PM EST Fri Mar 3 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ152-154-042015-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
314 PM EST Fri Mar 3 2023

...STORM WARNING IN EFFECT FROM 7 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-042015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
314 PM EST Fri Mar 3 2023

...GALE WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Storm force wind gusts are possible during the day Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-042015-
Penobscot Bay-Casco Bay-
314 PM EST Fri Mar 3 2023

...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Northern Oxford

When
March 4, 2:00 AM EST to 10:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains shortly after midnight, early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. As low pressure moved into the northwest Atlantic flow become more northwesterly and snow tapered to upslope snow showers before ending in the evening. Snowfall totals ranged from 8 to 15 inches.

Winter Storm, Northern Franklin

When
March 4, 2:00 AM EST to 8:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains shortly after midnight, early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. As low pressure moved into the northwest Atlantic flow become more northwesterly and snow tapered to upslope snow showers before ending in the evening. Snowfall totals ranged from 8 to 13 inches.

Winter Storm, Interior York

When
March 4, 2:00 AM EST to 3:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread southwestern Maine shortly after midnight, early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 7 to 12 inches.

Winter Storm, Coastal York

When
March 4, 2:00 AM EST to 3:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow overspread southwestern Maine early on the morning of the 4th. Snowfall quickly became moderate to heavy at times through the early afternoon hours, though some mixing and wet snow occurred near Kittery. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 5 to 8 inches.

Winter Storm, Southern Oxford

When
March 4, 3:00 AM EST to 3:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains shortly after midnight, early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 12 to 15 inches.

Winter Storm, Interior Cumberland Highlands

When
March 4, 3:00 AM EST to 3:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains shortly after midnight, early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 10 to 12 inches.

Winter Storm, Central Interior Cumberland

When
March 4, 3:00 AM EST to 4:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread the Maine Lakes Region early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 9 to 13 inches.

Winter Storm, Coastal Cumberland

When
March 4, 3:00 AM EST to 4:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow overspread Casco Bay early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 8 to 12 inches.

Winter Storm, Androscoggin

When
March 4, 4:00 AM EST to 4:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Snow overspread the Maine Lakes Region early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Sagadahoc

When
March 4, 4:00 AM EST to 4:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Snow overspread the Midcoast early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 10 to 14 inches.

Winter Storm, Southern Franklin

When
March 4, 5:00 AM EST to 5:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow overspread the western Maine mountains shortly after midnight, early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the afternoon as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 10 to 13 inches.

Winter Storm, Kennebec

When
March 4, 5:00 AM EST to 6:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snow overspread the Kennebec River Valley early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the evening as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 12 to 16 inches.

Winter Storm, Southern Somerset

When
March 4, 5:00 AM EST to 6:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow overspread the Kennebec River Valley early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the evening as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 6 to 12 inches.

Winter Storm, Interior Waldo

When
March 4, 5:00 AM EST to 6:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow overspread the Midcoast early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the evening as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 8 to 12 inches.

Winter Storm, Coastal Waldo

When
March 4, 5:00 AM EST to 6:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow overspread the Midcoast early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the evening as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 10 to 15 inches.

Winter Storm, Knox

When
March 4, 5:00 AM EST to 6:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Snow overspread the Midcoast early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the evening as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 9 to 12 inches.

Winter Storm, Lincoln

When
March 4, 5:00 AM EST to 5:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Snow overspread the Midcoast early on the morning of the 4th. Snowfall quickly became moderate to heavy through the early afternoon hours. Snow quickly came to an end during the evening as low pressure moved into the northwest Atlantic and flow become more northwesterly, downsloping off the mountains. Snowfall totals ranged from 10 to 14 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088895, 1088897, 1088902, 1088913, 1088899, 1088901, 1088903, 1088912, 1088904, 1088911, 1088900, 1088905, 1088906, 1088907, 1088908, 1088909, 1088910.